Virginia, 2016Hail and Damaging Winds in Virginia, June 12, 2016
June 12, 2016 · NWS AKQ · 5 events in 5 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 12, 1:15 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 12, 1:15 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
215 PM EDT SUN JUN 12 2016
.SYNOPSIS...
A cold front will sweep across the Mid Atlantic region this
evening. High pressure builds into the area Monday into Tuesday.
Low pressure approaches from the west Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
Lee trough resides over the region early this aftn as advancing
cold front is now just south of the Mason-Dixon line. Despite
temps in the lower 90s and dewpoints primarily in the mid-upper
60s, convection is having a difficult time firing up along the lee
trough due to well-mixed conditions at the sfc with west winds
around 15 mph and gusts around 25 mph (up to 30 mph at land/water
interface). Current thinking is that the west winds will continue
to squash convection through the aftn (due to downslope drying
effects) until the cold front arrives early this evening. Few
changes made to ongoing forecast other than to tweak T/Td trends
and to keep POPs focused across the sern half of the CWA this
evening with the frontal passage. SPC has increased severe wind
probabilities to 15% due to shallow inverted-V soundings, thus
putting far SE VA and NE NC into a slight risk area for severe
thunderstorms later. It may be difficult to mix stronger winds
aloft to the sfc given the already well-mixed conditions in place,
however there should be enough drier air aloft to aid DCAPE
potential and support isolated strong thunderstorm wind gusts.
High temp at SBY has surpassed 90 degrees (91 F as of 1254 PM
official observation). See climate section below for significance.
Previous discussion...
The mid/upper level pattern per wv imagery depicts an anomalous
trough over QB, with a ridge extending from the Lower Mississippi
Valley nnw into the Nrn Plains. At the surface, low pressure is
centered over srn QB with a cold front extending back through the
Saint Lawrence Valley into the Ern Great Lakes. Weak high pressure
extends from the Deep South to off the Southeast Coast.
The cold front will drop into the nrn Mid-Atlantic by later this
aftn and sweep across the local area this evening. Once again,
compressional warming should be maximized with deep mixing and
downslope flow. Highs average in the low/mid 90s. Dewpoints should
remain in the mid 60s across se portions this aftn, which will
result in heat indices in the upper 90s. Low-level theta-e values
suggest some moisture pooling across s-se VA/NE NC this afternoon
under steep 850-700mb lapse rates. Aloft, a potent shortwave
trough approaches from the n with a 100+ kt 200mb jet nosing into
the nrn Mid-Atlantic. This should be enough to trigger some iso-
sct tstms. A 30-40% chc for tstms is focused across the
aforementioned area later this aftn/early evening ahead of the
front. Breezy with a wnw wind potentially gusting up to 25-30 mph
in the afternoon. Locally stronger wind gusts are possible in any
tstms.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
A cooler drier airmass arrives tonight as a potent upper trough
digs off the Mid-Atlantic Coast. Lows drop into the upper 50s from
the Piedmont to the MD Ern Shore, to low/mid 60s se. Overall the
sky should be mostly clear. However, there could be some bands of
sc closer to the coast in vicinity of the mid-level vort max and
upper jet. Highs Monday range from the upper 70s ne (mid 70s at
the immediate coast), to the low 80s over the Piedmont. Dewpoints
mix down into the upper 40s (low 50s closer to the coast). A nw
wind of 10-15 mph e of I-95 should diminish through the day as
high pressure builds into the area.
Weak high pressure remains over the area Monday night into Tuesday
as a trough remains over Eastern Canada and a ridge builds over the
Ohio Valley. Dry conditions are expected under a mostly clear to
partly cloudy sky. Lows Monday night drop into the upper 50s to low
60s, followed by highs Tuesday ranging from the low 80s ne, to the
mid/upper 80s w of the Bay. Dewpoints increase Monday night into
Tuesday but only into the upper 50s/low 60s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Other than an isltd shower or tstm Tue ngt due to a weak frontal
boundary ovr the area, expect dry conditions. Unsettled
conditions then expected Wed thru Fri, as the combination of a
nearly stationary boundary and low pres areas riding along it fm
the Oh valley into the Mid Atlc region results in chcs for
showers and tstms. At this time, it then looks like hi pres will
bld in fm the n for late Fri/Fri ngt thru Sat. Highs will be in
the 80s to near 90 Wed, in the upr 70s to upr 80s Thu, and mainly
in the upr 70s to lwr 80s Fri and Sat. Lows will be in the 60s to
lwr 70s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The cold front continues to drop sewd through the Mid-Atlantic
States this afternoon...sliding across the Lower MD Eastern Shore
and through Northern VA at 18z Sun. Ahead of the front...the
moisture is lacking and the westerly winds are around 10 to 15
kts. This is resulting in very little sky cover in advance of the
front. Along and behind the front...there is a little cu field
trying to develop and the models show a brief period of moisture
between 5k - 10 ft. So have added some clouds with the front and
also increased the winds up to around 25kt gust as the winds turn
nw. At this point...have just kept a mention of a shower at ORF
with the front...assuming that the bay/ocean add a little extra
low level moisture. Otherwise...once the front clears by
3z...should see very dry air move in keeping the vfr conditions in
place overnight through the day on Monday.
OUTLOOK: Dry weather is expected through mid week. Chances for
precipitation increase late Wednesday and Thursday. No problems are
expected with ceiling and visibility outside of precipitation.
&&
.MARINE...
Local waters are between high pressure off the Southeast coast and a
cold front approaching from the north. The result is west to
southwest flow around 10 knots over the waters early this morning.
Seas 2-3 feet and waves 1-2 feet. Flow becomes west northwest later
this morning and northwest this afternoon as the front drops
southward over the waters. Winds increase over land, but with very
warm low level temperatures mixing will not be optimal over the open
waters. A few gusts of 20 knots possible nearest to land. The front
drops south of the region this evening, resulting in a northerly
surge tonight. Speeds increase to 15 to 25 knots all waters. SCA
headlines have been issued for all waters, beginning this evening in
the Bay and Rivers, and elsewhere by late this evening. Speeds will
be marginal in the coastal waters with seas building to 4-5 ft out
near 20nm. The cool surge will be fairly quick, as northwest winds
diminish Monday morning at or below 15 knots. Seas subside to 2-3
feet mid morning Monday. High pressure builds south of the waters
Monday afternoon and off the southeast coast Monday night. A weak
boundary will locate over the waters through the end of the work
week, with sub-SCA conditions expected. A cold front drops south of
the waters Friday morning, with a much cooler air mass advecting
over the region. SCA Northeast winds are possible Friday and Friday
night.
&&
.CLIMATE...
SBY had a high of 89 F Saturday. SBY will have another chance to
reach 90 today.
* Avg 1st Date of 90 F:
* SBY: May 27 (last time after Jun 10th was in 2003 (Jun 24th))
&&
.EQUIPMENT...
KDOX will remain in a state of ongoing maintenance until further
notice. Multiple failures are causing the radar to be inoperable.
Full return to service is not known at this time.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 6 PM this evening to 10 AM EDT
Monday for ANZ635>638.
Small Craft Advisory from 6 PM this evening to noon EDT Monday
for ANZ630>632-634.
Small Craft Advisory from midnight tonight to 10 AM EDT Monday
for ANZ633-650-652-654-656-658.
&&
SYNOPSIS...AJZ
NEAR TERM...AJZ/BMD
SHORT TERM...AJZ
LONG TERM...TMG
AVIATION...ESS
MARINE...SAM
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jun 12, 3:23 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 AM EDT SUN JUN 12 2016
NCZ012>017-030>032-102-VAZ087>089-092-093-095>098-524-525-130830-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-GREENSVILLE-SUSSEX-SURRY-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-NEWPORT NEWS-HAMPTON/POQUOSON-
423 AM EDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EARLY
EVENING. ANY THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>025-VAZ048-060>062-064>069-075>086-090-099-100-509>523-130830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-
ACCOMACK-NORTHAMPTON-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-
423 AM EDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 12, 2:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT SUN JUN 12 2016
VAZ084-090-520-523-122030-
YORK-GLOUCESTER-EASTERN KING AND QUEEN-JAMES CITY-
353 PM EDT SUN JUN 12 2016
...A STRONG THUNDERSTORM WILL AFFECT GLOUCESTER...SOUTHEASTERN KING
AND QUEEN...NORTHEASTERN JAMES CITY AND CENTRAL YORK COUNTIES...
AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHACKLEFORDS...
OR NEAR WEST POINT...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
GLOUCESTER COURTHOUSE AROUND 415 PM EDT.
HAYES AROUND 425 PM EDT.
GLOUCESTER POINT...VIRGINIA INSTITUTE FOR MARINE SCIENCES...WICOMICO
AND ACHILLES AROUND 430 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WHITE MARSH...BELROI...
MATTAPONI...ORDINARY...BEULAH...GLASS...ARK...HORNSBYVILLE...YORK RIVER
STATE PARK AND WARE NECK.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3728 7630 3731 7634 3724 7635 3718 7641
3719 7643 3713 7648 3744 7677 3747 7674
3750 7679 3754 7679 3755 7677 3739 7640
3735 7638 3737 7637 3735 7631 3733 7631
3731 7628 3733 7627 3732 7625
TIME...MOT...LOC 1952Z 315DEG 27KT 3752 7677
BROWNThunderstorm Wind, Mathews
- When
- June 12, 3:00 PM EST
- Where
- Mathews County, 0.88 mi SW of Gwynn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -76.310
Trees were downed on Gwynn Island just north of bridge.
Thunderstorm Wind, Northampton
- When
- June 12, 3:13 PM EST
- Where
- Northampton County, 2.07 mi S of Silver Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.450, -75.970
Trees and power lines were downed.
Hail, Franklin (C)
- When
- June 12, 6:00 PM EST
- Where
- Franklin (C) County, 1.31 mi WNW of Franklin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -76.940
Quarter size hail covered the ground.
Thunderstorm Wind, Isle of Wight
- When
- June 12, 6:00 PM EST
- Where
- Isle of Wight County, 2.07 mi S of Maynards Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.700, -76.870
Damage to a house occurred from a downed tree.
Thunderstorm Wind, Suffolk (C)
- When
- June 12, 6:12 PM EST
- Where
- Suffolk (C) County, 2.76 mi S of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.630, -76.850
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 12, 20162 deaths · $10,000 · 56 kt wind · 15 events
- Flash Flooding and Flood in Texas, June 12 to 13, 20161 death · $63,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Colorado, June 12, 20161 death · $10,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Missouri, June 12 to 17, 2016$33,000 · 1 in hail · 19 events
- Lightning Strike in Minnesota, June 12, 2016$50,000 · 1 event
- Lightning Strike in Minnesota, June 12, 20163 injured · 1 event
- Hail and Damaging Winds in Minnesota, June 12 to 13, 20161 in hail · 19 events
- Flash Flooding and Damaging Winds in Nebraska, June 12, 201660 kt wind · 16 events
- Flash Flooding and Hail in Wyoming, June 12, 20162.5 in hail · 15 events
- Hail and Damaging Winds in Minnesota, June 12, 20161.75 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 201659 kt wind · 8 events
- Flash Flooding and Hail in Arkansas, June 12 to 15, 20161.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643393, 643390, 643389, 643392, 643391.